Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 73, NWS Birmingham, AL

March 13, 2003Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 13, 2003, 3:16 PM CST for Tallapoosa County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 3:16 PM CST (21:16 UTC)
Expired
Mar 13, 2003, 4:00 PM CST
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 10:10 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WUUS54 KBMX 132116
SVRBHM
ALC123-132200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 400 PM CST

* AT 315 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ALEXANDER CITY TO 29 MILES
  SOUTHWEST OF ALEXANDER CITY...MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CAMP
HILL...DADEVILLE...DAVISTON...GOLDVILLE...JACKSONS GAP AND NEW SITE.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3311 8561 3280 8559 3272 8564 3269 8571
          3263 8571 3260 8580 3253 8587 3268 8591
          3276 8590 3277 8595 3288 8600 3310 8597

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 1:17 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 13, 1:17 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
117 PM CST THU MAR 13 2003

RATHER YUCKY FORECAST TO DEAL WITH.  WEVE GOT CURRENT STRONG TO
SEVERE THUNDERSTORMS...UPPER LEVEL CUTOFF LOW...SURFACE FRONTS...A
POTENTIAL WEDGE...AND A STRONG SYSTEM NEXT WEEK.

FIRST OFF...STRONG TO SEVERE THUNDERSTORMS ONGOING AT THIS TIME OVER
THE FORECAST AREA.  EXPECT THESE TO CONTINUE INTO THE EVENING HOURS.

MODELS IN GOOD AGREEMENT AGAIN ON BOTH UPPER AND SURFACE FEATURES
THROUGH THE NEXT COUPLE OF PERIODS.  UPPER LEVEL CUTOFF LOW STILL
FORECAST TO DEVELOP AND MEANDER OVER THE SOUTHEAST THROUGH
SATURDAY.  SURFACE FRONT SHOULD PUSH INTO ALABAMA AND THEN STALL
OUT OVER EXTREME SOUTHERN ALABAMA.  COULD SEE SOME STRONG STORMS
SOUTH TOMORROW DEPENDING ON WHERE THE FRONT STALLS OUT.

WITH THE SURFACE BOUNDARY REMAINING CLOSE...AND UPPER LEVEL CUTOFF
SPINNING OVER ALABAMA...WILL KEEP MENTION OF RAIN IN THE FORECAST
THROUGH THIS WEEKEND.

MODEL HIGH TEMPS FRIDAY AND SATURDAY COMING IN COOLER THAN PREVIOUS
RUNS.  WITH A FEW BREAKS IN THE CLOUDS...EXPECT TEMPS TO BE SLIGHTLY
WARMER THAN GUIDANCE NUMBERS FOR DAYTIME HIGHS.  POTENTIAL FLIES IN
THE OINTMENT WILL BE IF THERES NOT ANY BREAKS IN THE CLOUDS...AND IF
A SURFACE WEDGE CAN MAKE IT INTO THE STATE FROM GEORGIA LATE FRIDAY.

TEMPERATURE PROBLEMS MAY DEVELOP LATE FRIDAY AND INTO SATURDAY IF
SURFACE WEDGE CAN MAKE IT INTO EASTERN ALABAMA. WILL NEED TO KEEP
CLOSE EYE ON THOSE EASTERN COUNTIES AS FAR AS TEMPS GO.

RETURN FLOW DEVELOPS BY MONDAY...WITH SOUTHWESTERLY UPPER FLOW
DEVELOPING.  THIS SHOULD HELP MOISTEN THINGS UP EARLY IN THE WEEK...
AND WITH WEAK LITTLE SHORTWAVES MOVING THROUGH ALOFT...DONT FEEL
COMFORTABLE REMOVING RAIN ON MONDAY.

GULF REMAINS WIDE OPEN ON TUESDAY AS RELATIVELY STRONG SYSTEM
APPROACHES SOUTHEASTERN US.  EXPECT SHOWER AND THUNDERSTORM
DEVELOPMENT IN ADVANCE OF THIS SYSTEM...EVEN THOUGH IT SHOULDNT PASS
THROUGH THE STATE UNTIL LATE TUESDAY AND INTO WEDNESDAY. THIS ONE MAY
NEED TO BE WATCHED FOR THE SEVERE POTENTIAL IT MAY HOLD.  I KNOW...I
KNOW...ITS QUITE A FEW DAYS OUT...BUT MODEL RUNS HAVE BEEN RATHER
CONSISTENT WITH THIS SYSTEM...SHOWING WELL DEFINED SURFACE FRONT...
STRONG UPPER LEVEL SHORT WAVE...AND STRONG UPPER LEVEL JET.

POPS TONIGHT WILL BE SEMI DEPENDENT UPON LOCATION OF RAIN AT
ISSUANCE TIME.  PRELIMS.

BHM 053/067 051/066 050 4433
MGM 058/071 053/068 052 5533

.BHM...NONE.

73
Hazardous weather outlook, Mar 13, 1:27 PM CST, 1 hour 49 minutes before
ALZ011>015-017>050-132230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL SWEEP ACROSS
CENTRAL AND SOUTH ALABAMA THIS AFTERNOON.  THE MAIN THREAT OF
SEVERE STORMS WILL BE SOUTH OF INTERSTATE 20.  THE STORMS SHOULD
DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

A WEAK FRONT WILL STALL OUT OVER CENTRAL ALABAMA FRIDAY
MORNING.  THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL ALABAMA
DURING THE DAY FRIDAY...AND A FEW STORMS MAY BECOME SEVERE.
A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS ALABAMA DURING THE
MIDDLE OF NEXT WEEK.   THUNDERSTORMS WILL DEVELOP AHEAD OF THIS
SYSTEM ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS LIKELY THIS AFTERNOON.

In the hours before

Special weather statement, Mar 13, 12:46 PM CST, 2 hours 30 minutes before
ALZ023-131915-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CST THU MAR 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SOUTHERN TUSCALOOSA COUNTY
UNTIL 115 PM CST...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1241 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES WEST OF HOLT TO 19 MILES SOUTHWEST
OF HOLT...MOVING EAST AT 45 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR HOLT
...TUSCALOOSA...AND BROOKWOOD THROUGH 115 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

LAT...LON 3328 8755 3314 8754 3304 8765 3302 8733
          3324 8720 3335 8722
Special weather statement, Mar 13, 1:27 PM CST, 1 hour 49 minutes before
ALZ011>015-017>037-039>044-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
127 PM CST THU MAR 13 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 41...

  FAYETTE...LAMAR...MARION...PICKENS...TUSCALOOSA...
  WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 41
WHICH IS IN EFFECT UNTIL 400 PM...

  AUTAUGA...BIBB...BLOUNT...CALHOUN...CHEROKEE...
  CHILTON...CLAY...CLEBURNE...COOSA...DALLAS...
  ELMORE...ETOWAH...GREENE...HALE...JEFFERSON...
  LOWNDES...MARENGO...MONTGOMERY...PERRY...RANDOLPH...
  SHELBY...ST CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
Special weather statement, Mar 13, 1:32 PM CST, 1 hour 44 minutes before
ALZ025-033-035-132030-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST THU MAR 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PERRY...CHILTON AND SOUTHERN
SHELBY COUNTIES UNTIL 230 PM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 126 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 35 MILES WEST OF MAPLESVILLE TO
MONTEVALLO...MOVING EAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WILTON...MONTEVALLO...COLUMBIANA...CALERA...MAPLESVILLE...JEMISON...
THORSBY AND CLANTON THROUGH 230 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3283 8710 3284 8688 3308 8693 3321 8673
          3324 8650 3319 8651 3313 8648 3309 8652
          3293 8652 3286 8646 3282 8647 3279 8642
          3272 8642 3268 8701
Special weather statement, Mar 13, 1:32 PM CST, 1 hour 44 minutes before
ALZ025-035-132030-

THUNDERSTORM ADVISORY...CORRECTION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST THU MAR 13 2003

CORRECTED TO REMOVE PERRY COUNTY

.A THUNDERSTORM ADVISORY IN EFFECT FOR CHILTON AND SOUTHERN SHELBY
COUNTIES UNTIL 230 PM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 126 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 35 MILES WEST OF MAPLESVILLE TO
MONTEVALLO...MOVING EAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WILTON...MONTEVALLO...COLUMBIANA...CALERA...MAPLESVILLE...JEMISON...
THORSBY AND CLANTON THROUGH 230 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3283 8710 3284 8688 3308 8693 3321 8673
          3324 8650 3319 8651 3313 8648 3309 8652
          3293 8652 3286 8646 3282 8647 3279 8642
          3272 8642 3268 8701
Special weather statement, Mar 13, 2:39 PM CST, 37 minutes before
ALZ041-043-044-132115-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CST THU MAR 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MONTGOMERY...EASTERN AUTAUGA
AND ELMORE COUNTIES UNTIL 315 PM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 236 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 14 MILES WEST OF PRATTVILLE TO 32 MILES
SOUTH OF MONTGOMERY...MOVING EAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PRATTVILLE...MILLBROOK...MONTGOMERY...COOSADA...WETUMPKA...BLUE RIDGE
AND ECLECTIC THROUGH 345 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3240 8663 3238 8649 3198 8628 3200 8601
          3243 8608 3253 8591 3272 8594 3270 8655
Special weather statement, Mar 13, 2:53 PM CST, 23 minutes before
ALZ011>015-017>037-039>044-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
253 PM CST THU MAR 13 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 41...

  BIBB...BLOUNT...CALHOUN...CHEROKEE...CHILTON...
  ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...
  LAMAR...MARENGO...MARION...PERRY...PICKENS...
  SHELBY...ST CLAIR...SUMTER...TALLADEGA...TUSCALOOSA...
  WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 41
WHICH IS IN EFFECT UNTIL 400 PM...

  AUTAUGA...CLAY...CLEBURNE...COOSA...DALLAS...
  ELMORE...LOWNDES...MONTGOMERY...RANDOLPH...TALLAPOOSA...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 11:06 AM CSTSevere Thunderstorm WarningBMXLamar, Pickens54 min
Mar 13, 11:39 AM CSTSevere Thunderstorm WarningBMXFayette66 min
Mar 13, 11:49 AM CSTSevere Thunderstorm WarningBMXTuscaloosa56 min
Mar 13, 12:48 PM CSTSevere Thunderstorm WarningBMXHale42 min
Mar 13, 12:57 PM CSTSevere Thunderstorm WarningBMXBibb, Perry, Tuscaloosa63 min
Mar 13, 12:59 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter46 min
Mar 13, 1:17 PM CSTSevere Thunderstorm WarningBMXMarengo43 min
Mar 13, 1:46 PM CSTSevere Thunderstorm WarningBMXShelby29 min
Mar 13, 1:46 PM CSTSevere Thunderstorm WarningBMXChilton44 min
Mar 13, 1:55 PM CSTSevere Thunderstorm WarningBMXLowndes50 min
Mar 13, 2:05 PM CSTSevere Thunderstorm WarningBMXCoosa, Talladega25 min
Mar 13, 2:23 PM CSTSevere Thunderstorm WarningBMXClay67 min
Mar 13, 2:54 PM CSTSevere Thunderstorm WarningBMXElmore51 min
Mar 13, 3:04 PM CSTSevere Thunderstorm WarningBMXMontgomery41 min
Mar 13, 3:22 PM CSTSevere Thunderstorm WarningBMXMacon38 min
Mar 13, 3:31 PM CSTSevere Thunderstorm WarningBMXPike44 min
Mar 13, 4:14 PM CSTSevere Thunderstorm WarningBMXBarbour, Pike46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.